Propecia Linked to Depression

A new study from researchers at George Washington University links the men’s hair loss drug, Propecia (finasteride), to an increased risk of depression and suicidal thoughts.

The study results were published just yesterday, in the Journal of Clinical Psychiatry, in a paper entitled Depressive Symptoms and Suicidal Thoughts Among Former Users of Finasteride With Persistent Sexual Side Effects. The study examined of a group of 61 former users of finasteride, all of whom experienced persistent sexual side effects for 3 or more months after discontinuing the drug. That group was interviewed and compared to a control group of 29 non-users. According to Dr. Irwig, 75% of the former users reported some type of depressive symptoms, as compared to only 10% of non-users, and 64% of former users reported “moderate” or “severe” depressive symptoms, as opposed to 0% of the control group. Similarly, 44% of users reported suicidal thoughts compared to only 3% of the control group. Dr. Irwig concludes that, “Clinicians and potential users of finasteride should be aware of the potential risk of depressive symptoms and suicidal thoughts.”

This study is an extension of previous work done by Dr. Irwig, which found a link between Propecia and sexual dysfunction, even after the drug is discontinued.